Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

What causes increased heart rate?

User rating for this question
Very Good
Answered by

Cardiologist
Practicing since : 2001
Answered : 4909 Questions
Question
Thanks for asking. MY wife wore the Holter they other day but we have not learned the results. No doubt I will be back when we learn the results and you can help us decipher them. XXXXXXX
Tue, 24 Apr 2018 in Hypertension and Heart Disease
 
 
Answered by Dr. Ilir Sharka 43 minutes later
Brief Answer:
I would explain as follows:

Detailed Answer:
Hello XXXX!

Welcome back on HCM!

Regarding your concern, I would explain that when judging about a Holter monitoring, we have a maximal heart rate value and also a minimal heart rate value.

The Holter program deducts also an average heart rate value.

It is true that a mode value would be more representative than an average value, especially if the heart rate values do not follow a normal distribution throughout the entire registration time period.

Nevertheless, almost all the Holter programs have similar settings; they offer us a detailed information, not only about the qualitative point of view (whether certain arrhythmias occur or not), but also a quantitative measure of the arrhythmic events in every hour of Holter registration.

The same is true also for the heart rate: after the registration the computer program will give detailed information on heart rate variability; the most frequent detected heart rate ; the trends of heart rate variability throughout the day/night period.

So, we can know exactly the heart rate values during physical activity, rest, sleeping, eating, etc..

And this will clarify whether the heart rate represents a normal physiological response or not.

In addition, several measures such as heart rate variability, sympathetic/parasympathetic nervous system dominance; etc. may be studied.

Now returning to your wife's exact problem: elevated heart rates paradoxically revealed after starting Amiodarone. I would explain that the fact that Amiodarone in the early phase of treatment managed to maintain heart rate values near the 60' and now it doesn't may be explained by several causes:

- an underlying thyroid dysfunction, which may have been the real cause of atrial fibrillation or triggered by amiodarone (which is a common complication occurring in around 10% of patinets taking amiodarone). In such case a laboratory evaluation of plasmatic thyroid hormone levels is recommended.

- a concomitant cardiac disorder may be the reason of increased heart rate (heart failure due to several structural damages: ischemic, valvulopathy, etc..). In such case a cardiac ultrasound is necessary to investigate for these possible causes.

- an exacerbated pulmonary disorder, could also lead to such symptomatology. For this reason, I would recommend performing a chest X ray study coupled with pulmonary function tests.

- possible hypovolemia (excessive fluid loss, due to certain drugs like diuretics). By the way, does your wife take any diuretics?

- anemia could also cause this situation. For this reason, a complete blood count should be performed to check for anemia.

- an infection or inflammation can also trigger this situation. For this reason, it is important performing inflammation tests (PCR, ESR, coupled with a complete blood count).

- anxiety can also cause an increased heart rate.

To conclude, if no cardiac arrhythmia stands behind such high heart rate fluctuations, then you should discuss with your doctor on the possibility of the any of the above mentioned issues.

I remain at your disposal, whenever you will upload the Holter reports for a more professional opinion.

Let me know about everything!

Wishing good health,

Dr. Iliri
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor